Advertisement

Mathematics and Financial Economics

, Volume 13, Issue 4, pp 519–541 | Cite as

Consumption–investment problem with pathwise ambiguity under logarithmic utility

  • Zongxia Liang
  • Ming MaEmail author
Article
  • 209 Downloads

Abstract

For an investor with intertemporal information about risky assets, we propose a set of càdlàg confidence paths to describe his ambiguity about drift, volatility, and jump of the risky assets. For each possible model, the differential characteristic of log-return processes is a stochastic process and almost surely takes value in the set of confidence paths. Under the framework of the robust consumption–investment problem for logarithmic utility, we prove that a worst-case confidence path exists and can generate a worst-case model and deduce an optimal strategy. A deterministic-to-stochastic paradigm is established and extends the classical martingale method to robust optimization for jump-diffusion model. In numerical analyses, we take a joint ambiguity with two-point jumps as an example to reveal the rule of choosing the worst-case model and the impact of the ambiguity on the optimal strategy.

Keywords

Consumption–investment problem Deterministic-to-stochastic paradigm Càdlàg confidence path Worst-case model Saddle point 

Mathematics Subject Classification

90C47 93E20 91B28 

JEL Classifications

G11 C61 

Notes

Acknowledgements

The authors acknowledge the support from the National Natural Science Foundation of China (Grant Nos. 11471183 and 11871036). The authors also thank the members of the group of Insurance Economics and Mathematical Finance at the Department of Mathematical Sciences, Tsinghua University, for their feedbacks and useful conversations.

References

  1. 1.
    Aliprantis, C.D., Border, K.C.: Infinite Dimensional Analysis: A Hitchhiker’s Guide. Springer, Berlin (2006)zbMATHGoogle Scholar
  2. 2.
    Avellaneda, M., Lévy, A., Parás, A.: Pricing and hedging derivative securities in markets with uncertain volatilities. Appl. Math. Finance 2(2), 73–88 (1995)CrossRefGoogle Scholar
  3. 3.
    Ball, C.A., Torous, W.N.: Futures options and the volatility of futures prices. J. Finance 41, 857–870 (1986)CrossRefGoogle Scholar
  4. 4.
    Barndorff-Nielsen, O.: Processes of normal inverse Gaussian type. Finance Stoch. 2, 41–68 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Benth, F.E., Karlsen, K.H., Reikvam, K.: Merton’s portfolio optimization problem in a Black and Scholes market with non-Gaussian stochastic volatility of Ornstein–Uhlenbeck type. Math. Finance 13, 215–244 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Biagini, S., Pınar, M.Ç.: The robust Merton problem of an ambiguity averse investor. Math. Financ. Econ. 11, 1–24 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Bogachev, V.I.: Measure Theory, vol. II. Springer, Berlin (2007)CrossRefzbMATHGoogle Scholar
  8. 8.
    Chang, G., Feigenbaum, J.: Detecting log-periodicity in a regime-switching model of stock returns. Quant. Finance 8, 723–738 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Cochrane, J.H.: Asset Pricing, revised edn. Princeton University Press, Princeton (2009)Google Scholar
  10. 10.
    Cox, J.C., Huang, C.F.: Optimal consumption and portfolio policies when asset prices follow a diffusion process. J. Econ. Theory 49, 33–83 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Daffer, P.Z.: On compact convex subsets of \(D[0,1]\). Rocky Mt. J. Math. 11, 501–510 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Denis, L., Kervarec, M.: Optimal investment under model uncertainty in nondominated models. SIAM J. Control Optim. 51, 1803–1822 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Eberlein, E., Keller, U.: Hyperbolic distributions in finance. Bernoulli 1, 281–299 (1995)CrossRefzbMATHGoogle Scholar
  14. 14.
    Eberlein, E., Keller, U., Prause, K.: New insights into smile, mispricing, and value at risk: the hyperbolic model. J. Bus. 71, 371–405 (1998)CrossRefGoogle Scholar
  15. 15.
    Epstein, L.G., Ji, S.: Ambiguous volatility, possibility and utility in continuous time. J. Math. Econ. 50, 269–282 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Fei, W., Fei, C.: Optimal stochastic control and optimal consumption and portfolio with G-Brownian motion. arXiv preprint arXiv:1309.0209 (2013)
  17. 17.
    Fellin, W., Oberguggenberger, M.: Robust assessment of shear parameters from direct shear tests. Int. J. Reliab. Saf. 6, 49–64 (2011)CrossRefGoogle Scholar
  18. 18.
    Foldes, L.: Conditions for optimality in the infinite-horizon portfolio-cum-saving problem with semimartingale investments. Stoch. Stoch. Rep. 29, 133–170 (1990)CrossRefzbMATHGoogle Scholar
  19. 19.
    Fouque, J.P., Pun, C.S., Wong, H.Y.: Portfolio optimization with ambiguous correlation and stochastic volatilities. SIAM J. Control Optim. 54, 2309–2338 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Golub, G.H., Van Loan, C.F.: Matrix computations. JHU Press, Baltimore (2012)zbMATHGoogle Scholar
  21. 21.
    Jacod, J., Shiryaev, A.N.: Limit Theorems for Stochastic Processes. Springer, Berlin (2013)zbMATHGoogle Scholar
  22. 22.
    Kallsen, J.: Optimal portfolios for exponential Lévy processes. Math. Methods Oper. Res. 51, 357–374 (2000)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Kallsen, J., Muhle-Karbe, J.: Utility maximization in affine stochastic volatility models. Int. J. Theor. Appl. Finance 13, 459–477 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Karatzas, I., Kardaras, C.: The numéraire portfolio in semimartingale financial models. Finance Stoch. 11, 447–493 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Karatzas, I., Lehoczky, J.P., Sethi, S.P., Shreve, S.E.: Explicit solution of a general consumption/investment problem. Math. Oper. Res. 11, 261–294 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Karatzas, I., Lehoczky, J.P., Shreve, S.E.: Optimal portfolio and consumption decisions for a “small investor” on a finite horizon. SIAM J. Control Optim. 25, 1557–1586 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Karoui, N.E., Jeanblanc-Picquè, M., Shreve, S.E.: Robustness of the Black and Scholes formula. Math. Finance 8, 93–126 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Korn, R., Menkens, O.: Worst-case scenario portfolio optimization: a new stochastic control approach. Math. Methods Oper. Res. 62, 123–140 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Liang, Z., Ma, M.: Robust consumption–investment problem under CRRA and CARA utilities with time-varying confidence sets. To appear in Mathematical Finance (2018)Google Scholar
  30. 30.
    Maenhout, P.J.: Robust portfolio rules and asset pricing. Rev. Financ. Stud. 17, 951–983 (2004)CrossRefGoogle Scholar
  31. 31.
    Merton, R.C.: Lifetime portfolio selection under uncertainty: the continuous-time case. Rev. Econ. Stat. 51, 247–257 (1969)CrossRefGoogle Scholar
  32. 32.
    Merton, R.C.: Optimum consumption and portfolio rules in a continuous-time model. J. Econ. Theory 3, 373–413 (1971)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Neufeld, A., Nutz, M.: Measurability of semimartingale characteristics with respect to the probability law. Stoch. Process. Their Appl. 124, 3819–3845 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Neufeld, A., Nutz, M.: Robust utility maximization with Lévy processes. Math. Finance 28, 82–105 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Nutz, M.: The opportunity process for optimal consumption and investment with power utility. Math. Financ. Econ. 3, 139–159 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Nutz, M.: The Bellman equation for power utility maximization with semimartingales. Ann. Appl. Probab. 22, 363–406 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Nutz, M.: Utility maximization under model uncertainty in discrete time. Math. Finance 26, 252–268 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Øksendal, B.K., Sulem, A.: Applied Stochastic Control of Jump Diffusions. Springer, Berlin (2005)zbMATHGoogle Scholar
  39. 39.
    Pratt, J.W.: Risk aversion in the small and in the large. Econometrica 32, 122–136 (1964)CrossRefzbMATHGoogle Scholar
  40. 40.
    Rieder, U., Wopperer, C.: Robust consumption–investment problems with random market coefficients. Math. Financ. Econ. 6, 295–311 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Schied, A.: Optimal investments for robust utility functionals in complete market models. Math. Oper. Res. 30, 750–764 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Schied, A.: Robust optimal control for a consumption–investment problem. Math. Methods Oper. Res. 67, 1–20 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  43. 43.
    Sion, M.: On general minimax theorems. Pac. J. Math. 8, 171–176 (1958)MathSciNetCrossRefzbMATHGoogle Scholar
  44. 44.
    Skorokhod, A.V.: Limit theorems for stochastic processes. Theory Probab. Its Appl. 1, 261–290 (1956)MathSciNetCrossRefzbMATHGoogle Scholar
  45. 45.
    Stoikov, S.F., Zariphopoulou, T.: Dynamic asset allocation and consumption choice in incomplete markets. Aust. Econ. Pap. 44, 414–454 (2005)CrossRefGoogle Scholar
  46. 46.
    Talay, D., Zheng, Z.: Worst case model risk management. Finance Stoch. 6, 517–537 (2002)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of Mathematical SciencesTsinghua UniversityBeijingChina

Personalised recommendations